Is impotence a side effect of radiation for colorectal cancer?

Richard Whittington, MD
Ultima Vez Modificado: 30 de junio del 2002

Share article


Question

Dear OncoLink "Ask The Experts,"
Is impotence a side effect of radiation for colorectal cancer? If so, how common and what is the usual time frame from completion of radiation until development of impotence? Is the impotence gradual or immediate?

Thanks.  

Answer

Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:

To my knowledge, no one has looked at this in scientific studies. The risk of developing impotence with surgery alone is between 35 and 70%. It is immediate and complete, although it may improve over 1 to 2 years. With radiation the onset is gradual with more difficulty achieving and maintaining an erection. It may evolve over 2 years. It is not entirely related to the radiation but is related to the fibrosis (scarring) caused by the radiation superimposed on the fibrosis caused by surgery. It is rare with radiation alone. Many more men develop retrograde ejaculation, which is caused by surgery. This occurs when the semen is propelled backward into the bladder rather than out the penis.



I Wish You Knew

How cancer patients have changed my life

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información